Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

August 9, 2017Conejos County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 9, 2017, 1:41 PM MDT for Conejos County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 1:41 PM MDT (19:41 UTC)
Expired
Aug 9, 2017, 2:15 PM MDT
In force
34 min
Issued by
NWS Pueblo, CO

County Conejos County, CO

The radar

The Pueblo radar (KPUX), 219 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1706 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

094 
WWUS85 KPUB 091941
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
141 PM MDT WED AUG 9 2017
 
COZ071-092015-
Southern San Luis Valley CO-
141 PM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COSTILLA AND
SOUTHEASTERN CONEJOS COUNTIES UNTIL 215 PM MDT...

At 141 PM MDT, Doppler radar was tracking a strong thunderstorm over
Antonito, or 28 miles south of Alamosa, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Antonito, Conejos and Ortiz. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10597 3703 10606 3713 10603 3715 10574
      3700 10577
TIME...MOT...LOC 1941Z 281DEG 11KT 3707 10601 

$$

mw

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 9, 11:26 AM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 9, 11:26 AM MDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1126 AM MDT Wed Aug 9 2017

.SHORT TERM...(Today and tonight)
Issued at 424 AM MDT Wed Aug 9 2017

Most of the area running convection free for a change as of 10z,
with only a few sprinkles lingering over the far se plains and
across the nrn San Luis Valley. Satellite loop suggests weak upper
wave moving quickly toward the the Continental Dvd early this
morning, with second wave fairly far to the west near the Great Salt
Lake. Thus, upper forcing looks rather weak today as first wave will
be too far east and second too far west to aide in convection,
though usual mountain tsra will develop by mid afternoon as moisture
remains plentiful. Most mesoscale models suggest rather sparse storm
coverage as activity moves off the mountains into the I-25 corridor
and eastern plains, with best chances over the Pikes Peak region and
south along the NM border. Give CAPE running above 1000 J/KG and 0-
6km shear 40-50 kts, lack of widespread storms may favor more
isolated but strong/severe cells, with even some brief supercells
possible. SPC SWODY1 has plains in a marginal risk, which looks
reasonable. Models suggest a few storms will linger well past sunset
on the plains, while activity farther west ends fairly quickly in
the evening. Max temps will creep upward a few degf with more sun,
though readings will remain cooler than average most locations.

.LONG TERM...(Thursday through Tuesday)
Issued at 424 AM MDT Wed Aug 9 2017

The extended models continue to show an upper ridge parked to the
south of Colorado through Sunday, keeping the state under a
relatively cool and moist northwest flow. Multiple upper
disturbances will stream across the northern Rockies into the
weekend. Timing is difficult to pinpoint, though a stronger
shortwave is forecast to sweep across the Dakotas on Sat. These
disturbances will tap into available moisture and add to the ongoing
easterly upslope flow at the surface, providing for a daily chance
of convection. Showers and thunderstorms are expected to initiate
each day over the higher terrain, then push east across the plains
during the evening.

The pattern shifts slightly starting Monday as the upper ridge axis
slides to the east across Colorado, reaching the US Central Plains
by Tuesday. This will open the monsoon moisture tap for the Four
Corners and western Colorado, while helping to finally dry out the
eastern half of the state. Convection will be much more tied to the
higher terrain, and spotty across the eastern plains.

Flash flooding continues to be a main concern as the ground becomes
saturated from repeated showers and storms. Area burn scars will be
exceptionally susceptible.

Look for lows each night in the 40s and 50s for the high valleys,
and 50s to around 60F for the plains. High temps will continue to be
below normal for this time of year, warming into the 70s to around
80F for the high valleys, and upper 70s to mid 80s for the plains.
Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1119 AM MDT Wed Aug 9 2017

Convection will tend to be less widespread today than yesterday as
a little drier airmass covers the region. In addition, while some
activity could begin over the Pikes Peak Region during the early
afternoon hours, most activity will show a later start time than
yesterday. The peak hours for convection today will likely hold
off until after 22z and then continue through the evening hours.
MVFR to LIFR CIGS and VSBYS will be possible through areas of
precip. Primary storm threats will include heavy rain, wind gusts
to around 50 mph, pea size hail and lightning. This applies to the
KCOS, KPUB and KALS terminals as well as the rest of the flight
area.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...MOORE
AVIATION...LW
Hazardous weather outlook, Aug 9, 11:41 AM MDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1141 AM MDT Wed Aug 9 2017

COZ058>089-093>099-101745-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1141 AM MDT Wed Aug 9 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will start to develop over
the mountains and valleys during the early afternoon and then
spread east across the plains through the rest of the afternoon
and evening. Due to a slightly drier airmass over the region
today, the most intense and widespread activity across southern
Colorado will likely hold off until late in the day into the
evening. The primary risks with most storms today will be heavy
rain, wind gusts to around 50 mph, pea size hail and lightning.
Flash flooding will be possible, particularly on burn scars and
urban areas. One or two storms over the eastern plains could
become severe late in the day, producing quarter size hail and
wind gusts to around 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be daily chances of thunderstorms across the area
through Tuesday, with the greatest coverage of storms expected to
be over and near the higher terrain. The main threats from storms
will be lightning and locally heavy rain, with the potential for
flash flooding, especially across area burn scars. Small hail and
gusty outflow winds will also be possible with a few of the stronger
storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeast and south
central Colorado.

50/50

In the hours before

Local storm report, Aug 9, 9:02 AM MDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
902 AM MDT WED AUG 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 AM     HEAVY RAIN       2 NW COLORADO SPRINGS   38.85N 104.85W
08/09/2017  M0.91 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Special weather statement, Aug 9, 1:41 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
141 PM MDT WED AUG 9 2017

COZ071-092015-
Southern San Luis Valley CO-
141 PM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COSTILLA AND
SOUTHEASTERN CONEJOS COUNTIES UNTIL 215 PM MDT...

At 141 PM MDT, Doppler radar was tracking a strong thunderstorm over
Antonito, or 28 miles south of Alamosa, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Antonito, Conejos and Ortiz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10597 3703 10606 3713 10603 3715 10574
      3700 10577
TIME...MOT...LOC 1941Z 281DEG 11KT 3707 10601

mw

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:10 PM MDTSpecial Weather StatementPUB50 min
Aug 8, 6:31 PM MDTSpecial Weather StatementPUBBaca44 min
Aug 8, 6:36 PM MDTFlash Flood WarningPUBLas Animas3 hr
Aug 8, 7:01 PM MDTAreal Flood AdvisoryPUBBaca, Las Animas3 hr
Aug 9, 2:22 PM MDTSpecial Weather StatementPUBCostilla38 min
Aug 9, 4:18 PM MDTSpecial Weather StatementPUBEl Paso27 min
Aug 9, 4:38 PM MDTSpecial Weather StatementPUBTeller37 min
Aug 9, 4:41 PM MDTSpecial Weather StatementPUBEl Paso34 min
Aug 9, 5:04 PM MDTAreal Flood AdvisoryPUBTeller3 hr
Aug 9, 5:19 PM MDTSpecial Weather StatementPUBTeller26 min
Aug 9, 5:34 PM MDTFlash Flood WarningPUBTeller5 hr
Aug 9, 5:45 PM MDTSpecial Weather StatementPUBEl Paso30 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.